Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 13, NWS Newport/Morehead City, NC

June 5, 2007Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 5, 2007, 7:47 PM EDT for Onslow County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2007, 7:47 PM EDT (23:47 UTC)
Expired
Jun 5, 2007, 8:15 PM EDT
In force
28 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 47 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2007-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2007-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
637 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 052347
SVRMHX
NCC133-060015-
/O.NEW.KMHX.SV.W.0013.070605T2347Z-070606T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
747 PM EDT TUE JUN 5 2007

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONSLOW COUNTY IN EASTERN NORTH CAROLINA...
  THIS INCLUDES THE CITIES OF...PUMPKIN CENTER...JACKSONVILLE...HALF
  MOON...

* UNTIL 815 PM EDT

* AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR HALF MOON...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JACKSONVILLE BY 750 PM EDT...
  PUMPKIN CENTER BY 755 PM EDT...

HAIL UP TO NICKEL SIZED HAS BEEN REPORTED WITH THIS STORM. IF YOU 
ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE 
AND PROPERTY.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3488 7760 3493 7747 3493 7743 3491 7739
      3492 7729 3488 7723 3484 7722 3483 7718
      3480 7719 3472 7754

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:27 PM EDT, 5 hours 20 minutes earlier.

Area forecast discussion, Jun 5, 2:27 PM EDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
227 PM EDT TUE JUN 5 2007

.SYNOPSIS...
A SYSTEM WILL MOVE THROUGH THE AREA TONIGHT. HIGH PRESSURE WILL
BUILD OVER THE AREA BOTH ALOFT AND AT THE SURFACE WEDNESDAY NIGHT
AND THURSDAY. ANOTHER SYSTEM WILL FLATTEN THE RIDGE OUT DURING THE
WEEKEND WITH POSSIBLE PRECIPITATION SATURDAY AND SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
C-BRZ FRNT FORMG ALNG SRN BCHS THIS AFTN. CUD SEE SUM AFTN ACTVTY AS
SW FLO BRINGS SUM MSTR INTO THAT AREA. LTST MDLS SHOWG SRN STREAM
ENERGY MVG NE ALNG CSTL SXNS THIS EVE. THIS CUD HELP ACTVTY THAT MAY
HV STRTD DURING THE AFTN TO CONT AND SHUD PROMPT MR TSTM
ACTVTY...MAINLY ALNG THE CSTL SXNS. NAM SHOWG NRN STREAM ENERGY NOT
DROPPG FAR ENUF S TO PROVIDE ENUF LIFT FOR PCPN ACTVTY. HWVR A SHIFT
TO THE S OF THE FTR WL HELP SO WONT COMPLETELY RULE IT OUT. FROPA
XPCTD BTWN MIDNIGHT AND SR WI LOWS IN THE UPR 60S.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AFT THIS SYS MVS OFFSHR...RDG BOTH ALOFT AND AT THE SFC WL BLD OVR
AREA AND WL RMN IN PLACE THRU THE END OF THE WORKWK. INCRSD HGHTS
AND LWR CLD CVR WL LEAD TO HI TEMPS ARND 90 BY THU.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
MID/UPPER LEVEL RIDGING WILL CONTINUE OVER THE AREA THROUGH FRI. THE
RIDGING WILL GIVE WAY SAT AND SUN AS A S/W TROUGH MOVES NE
ACROSS THE GREAT LAKES REGION AND INTO EASTERN CANADA FRI NIGHT. THE
S/W WILL SWING A WEAK FRONT SOUTH ACROSS THE AREA ON SAT THEN
DISSIPATE SOUTH OF THE AREA ON SUN. DRY CONDITIONS EXPECTED THU
AND FRI THEN SLIGHT CHANCE POPS SAT AND SUN WITH FRONT OVER THE
AREA. DRY CONDITIONS THEN EXPECTED FOR THE REMAINDER OF THE FCST
PERIOD. TEMPS WILL BE ABOVE NORMAL WITH HIGHS FRI IN THE MID 90S
INLAND TO THE MID/UPPER 80S COASTAL AREAS. A FEW DEGREES COOLER SAT
AND SUN. OVERNIGHT LOWS WILL BE IN THE LOWER 70S AREAWIDE.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AFTN CU FIELDS FORMG NICELY THIS AFTN. EVIDENCE OF C-BRZ FRONT ALONG
SRN BCHS. AS UPR LVL ENERGY APPCHS FRM THE SW WL SEE SUM MAINLY MVFR
ACTVTY IN SE PART OF NC. REST OF AREA CUD SEE SUM RS/TSTM TNGT BUT
XPCT ONLY ISOLD PCPN.

OUTLOOK...SUM MVFR CONDS PSBL SAT AS NXT SYS APPCHS AREA. OTHRWS VFR
WED THRU SUN.

&&

.MARINE... A WEAK BACK DOOR FRONT WILL MOVE SOUTH INTO THE AREA
TONIGHT AND EARLY WED THEN DISSIPATE...SHIFTING THE WINDS BRIEFLY
NE-E. SEAS ARE STILL RUNNING UP TO 6 FT AT DIAMOND BUOY...WITH A SE
SWELL COMPONENT. WILL CONTINUE SCA FOR SEAS SOUTH OF CAPE LOOKOUT
UNTIL 06Z TONIGHT AND FOR WATERS FROM CAPE LOOKOUT TO OREGON INLET
UNTIL 12Z WED. PREDOMINATE SOUTHERLY FLOW WILL RETURN BY WED NIGHT
AND CONTINUE THROUGH FRI. ANOTHER FRONT WILL MOVE ACROSS THE AREA ON
SAT. WINDS/SEAS EXPECTED TO REMAIN BELOW ADVISORY LEVELS THU THROUGH
SUN.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT WEDNESDAY FOR
AMZ152-154-     156.
     SMALL CRAFT ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR AMZ158.

&&

SYNOPSIS...CGG
NEAR TERM...CGG
SHORT TERM...CGG
LONG TERM...RAP
AVIATION...CGG
MARINE...RAP
Hazardous weather outlook, Jun 5, 4:22 AM EDT, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
422 AM EDT TUE JUN 5 2007

NCZ095-098-060830-
CARTERET-ONSLOW-
422 AM EDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY SOUTH OF CAPE LOOKOUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-044>047-079>081-090>094-103-104-060830-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-OUTER BANKS DARE-
OUTER BANKS HYDE-
422 AM EDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 5, 7:33 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
733 PM EDT TUE JUN 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             HAWS RUN                34.68N 77.57W
06/05/2007  E0.75 INCH       ONSLOW             NC   LAW ENFORCEMENT

            911 CENTER REPORTS PENNY SIZE HAIL AND TREES DOWN ACROSS
            HWY 53 NEAR HARRIS CREEK RD

0707 PM     HAIL             NEW RIVER AIR STATION   34.71N 77.44W
06/05/2007  E0.88 INCH       ONSLOW             NC   PUBLIC

            PUBLIC REPORTS NICKEL HAIL AND ESTIMATES WIND GUSTS TO 60
            MPH

&&

SKENNEDY
Local storm report, Jun 5, 7:38 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
738 PM EDT TUE JUN 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             5 NW HAWS RUN           34.73N 77.63W
06/05/2007  E1.75 INCH       ONSLOW             NC   LAW ENFORCEMENT

            HWY 53 NEAR ANGOLA

&&

CQUELL
Local storm report, Jun 5, 7:43 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
743 PM EDT TUE JUN 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             CATHERINE LAKE          34.79N 77.56W
06/05/2007  E0.88 INCH       ONSLOW             NC   PUBLIC

&&

CQUELL
Local storm report, Jun 5, 7:44 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
744 PM EDT TUE JUN 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             JACKSONVILLE            34.76N 77.40W
06/05/2007  E1.00 INCH       ONSLOW             NC   PUBLIC

            PUBLIC REPORTS HAIL TO QUARTER SIZE HAIL NEAR HWY 17 AND
            OLD BRIDGE ST

0716 PM     HAIL             JACKSONVILLE            34.76N 77.40W
06/05/2007  E0.75 INCH       ONSLOW             NC   PUBLIC

            BRANCHES AND DEBRIS ALONG GUM BRANCH RD

0716 PM     HAIL             JACKSONVILLE            34.76N 77.40W
06/05/2007  E0.88 INCH       ONSLOW             NC   PUBLIC

            HENDERSON RD NEAR HWY 17

&&

SKENNEDY

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 6:50 PM EDTSevere Thunderstorm WarningMHXOnslow25 min
Jun 5, 7:17 PM EDTSevere Thunderstorm WarningMHXOnslow28 min
Jun 5, 7:50 PM EDTSpecial Marine WarningMHX40 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.